Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#257944] of David B. Dunson

search www.stat.duke.edu.

Papers Published

  1. Baird, DD; Dunson, DB; Hill, MC; Cousins, D; Schectman, JM, Association of physical activity with development of uterine leiomyoma, American Journal of Epidemiology, vol. 165 no. 2 (2007), pp. 157-163, ISSN 0002-9262 [doi]
    (last updated on 2017/12/16)

    Abstract:
    The relation between physical activity and uterine leiomyomata (fibroids) has received little study, but exercise is protective for breast cancer, another hormonally mediated tumor. Participants in this study were randomly selected members of a health plan based in Washington, DC, aged 35-49 years (734 African Americans, 455 Whites) enrolled between 1996 and 1999. Fibroid status was based on ultrasound screening. Physical activity was based on detailed interview questions. Logistic regression with adjustment for body mass index and other risk factors showed that women in the highest category of physical activity were significantly less likely to have fibroids (odds ratio = 0.6, 95% confidence interval = 0.4, 0.9 for the highest vs. the lowest category (equivalent to approximately ≥7 hours/week vs. <2 hours/week)). There was a dose-response pattern; a significant trend was seen for both African-American and White women. A multistate Bayesian analysis indicated that exercise was associated with tumor onset more strongly than with tumor growth. When data for women who reported major fibroid-related symptoms were excluded, results remained essentially unchanged, suggesting that the observed association could not be attributed to reverse causation (fibroids preventing exercise). The authors concluded that regular exercise might help women prevent fibroids. Copyright © 2006 by the Johns Hopkins Bloomberg School of Public Health. All rights reserved.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320